Alert archive / New Mexico / High Wind Watches in 2013

High Wind Watch 9, NWS Midland/Odessa, TX

March 7, 2013Eddy County, New Mexico

NWS Midland/Odessa, TX issued this high wind watch at Mar 7, 2013, 2:08 PM MST for Eddy County, New Mexico. It took effect at Mar 8, 2013, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Mar 7, 2013, 2:08 PM MST (21:08 UTC)
In effect from
Mar 8, 2013, 11:00 PM MST
Expired
Mar 8, 2013, 2:07 PM MST
In force
Issued by
NWS Midland/Odessa, TX

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 183 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 9.1 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2013-03-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2013-03-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3489 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

481 
WWUS74 KMAF 072108
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
308 PM CST THU MAR 7 2013

...HIGH WIND WATCH IN EFFECT FROM FRIDAY NIGHT THROUGH SATURDAY EVENING
FOR THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL STORM SYSTEM WILL APPROACH WEST TEXAS AND
SOUTHEAST NEW MEXICO THIS WEEKEND.  AS A RESULT...WINDS MAY
INCREASE IN THE GUADALUPE MOUNTAINS AFTER MIDNIGHT FRIDAY
NIGHT...AND CONTINUE THROUGH SATURDAY EVENING.

NMZ027-TXZ258-081000-
/O.NEW.KMAF.HW.A.0009.130309T0600Z-130310T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
208 PM MST THU MAR 7 2013

...HIGH WIND WATCH IN EFFECT FROM FRIDAY EVENING THROUGH SATURDAY
EVENING...

* EVENT...HIGH WINDS.

* TIMING...FRIDAY EVENING THROUGH SATURDAY EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...VANS...AND TRACTOR
  TRAILERS.

* WINDS...FRIDAY NIGHT...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 60
  MPH AFTER MIDNIGHT.  SATURDAY...WEST 35 TO 55 MPH WITH GUSTS TO
  AROUND 75 MPH.  SATURDAY EVENING...WEST 30 TO 40 MPH WITH GUSTS
  TO AROUND 60 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
2 follow-up statements
879 
WWUS74 KMAF 081050
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
450 AM CST FRI MAR 8 2013

...HIGH WIND WATCH IN EFFECT TONIGHT THROUGH SATURDAY EVENING FOR
THE GUADALUPE MOUNTAINS...

.AN UPPER LEVEL STORM SYSTEM WILL APPROACH WEST TEXAS AND
SOUTHEAST NEW MEXICO TODAY....THEN EJECT NORTHEASTWARD OVER NEW
MEXICO TONIGHT.  AS A RESULT...WEST WINDS MAY INCREASE TO 40 TO 50
MPH WITH GUSTS TO 65 MPH IN THE GUADALUPE MOUNTAINS AFTER MIDNIGHT
TONIGHT...AND CONTINUE THROUGH SATURDAY EVENING.

NMZ027-TXZ258-082130-
/O.CON.KMAF.HW.A.0009.130309T0600Z-130310T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
350 AM MST FRI MAR 8 2013

...HIGH WIND WATCH REMAINS IN EFFECT FROM THIS EVENING THROUGH
SATURDAY EVENING...

* EVENT...HIGH WINDS.

* TIMING...TONIGHT THROUGH SATURDAY EVENING.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS... 
  VANS...AND TRACTOR TRAILERS. 

* WINDS...FRIDAY NIGHT...SOUTHWEST 30 TO 40 MPH WITH GUSTS UP TO 
  60 MPH AFTER MIDNIGHT. SATURDAY...WEST 35 TO 55 MPH WITH GUSTS 
  TO AROUND 65 MPH. SATURDAY EVENING...WEST 30 TO 40 MPH WITH 
  GUSTS TO AROUND 60 MPH. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT.  SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS
OF 58 MPH OR STRONGER MAY OCCUR.  CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$
176 
WWUS74 KMAF 082107
NPWMAF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
307 PM CST FRI MAR 8 2013

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
MST SATURDAY FOR THE GUADALUPE MOUNTAINS...

...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST
/5 PM MST/ SATURDAY FOR THE EDDY COUNTY PLAINS...VAN HORN AND THE
HIGHWAY 54 CORRIDOR...REEVES COUNTY AND THE UPPER TRANS
PECOS...DAVIS AND APACHE MOUNTAINS...MARFA PLATEAU...AND BIG BEND AREA...

.AN UPPER LEVEL STORM SYSTEM WILL MOVE FROM THE SOUTHWEST U.S.  TONIGHT
NORTHEAST INTO THE CENTRAL PLAINS BY SATURDAY AFTERNOON.  AS A RESULT...WINDS
WILL INCREASE THROUGH THE GUADALUPE MOUNTAINS AFTER MIDNIGHT...AND SPREAD
OUT ACROSS THE ADJACENT PLAINS SATURDAY.

NMZ027-TXZ258-091000-
/O.UPG.KMAF.HW.A.0009.130309T0600Z-130310T0600Z/
/O.NEW.KMAF.HW.W.0010.130309T0600Z-130310T0600Z/
GUADALUPE MOUNTAINS OF EDDY COUNTY-GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...GUADALUPE MOUNTAINS NP...
PINE SPRINGS
207 PM MST FRI MAR 8 2013

...HIGH WIND WARNING IN EFFECT FROM 11 PM THIS EVENING TO 11 PM
MST SATURDAY...

* EVENT...HIGH WINDS.

* TIMING...11 PM THIS EVENING TO 11 PM MST SATURDAY.

* WINDS...TONIGHT...SOUTHWEST 40 TO 50 MPH WITH GUSTS TO AROUND 65 MPH
  AFTER MIDNIGHT.  SATURDAY...WEST 35 TO 50 MPH.  GUSTS UP TO 60 MPH
  INCREASING TO 70 MPH IN THE AFTERNOON.  SATURDAY EVENING...WEST
  35 TO 45 MPH WITH GUSTS TO AROUND 60 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR MOTORISTS
  DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...  VANS...AND
  TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING.  SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE.

&&

$$

NMZ028-TXZ057-058-074-080-081-091000-
/O.NEW.KMAF.WI.Y.0011.130309T1200Z-130310T0000Z/
EDDY COUNTY PLAINS-VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-BIG BEND AREA-
INCLUDING THE CITIES OF...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...VAN HORN...PECOS...ALPINE...FORT DAVIS...
MARFA...BIG BEND NP...MARATHON
307 PM CST FRI MAR 8 2013 /207 PM MST FRI MAR 8 2013/

...WIND ADVISORY IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM CST
/5 PM MST/ SATURDAY...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 6 AM CST /5 AM MST/ TO 6 PM
CST /5 PM MST/ SATURDAY.  

* EVENT...HIGH WINDS.

* TIMING...6 AM CST /5 AM MST/ TO 6 PM CST /5 PM MST/ SATURDAY.

* WINDS...WEST 30 TO 40 WITH GUSTS TO AROUND 55 MPH.

* IMPACTS...THESE WINDS COULD MAKE DRIVING DIFFICULT FOR 
  MOTORISTS DRIVING HIGH PROFILE VEHICLES SUCH AS CAMPERS...  
  VANS...AND TRACTOR TRAILERS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT WINDS OF 35 MPH ARE EXPECTED.  WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES.  USE EXTRA CAUTION.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this high wind watch went out at Mar 7, 1:45 PM MST, 23 minutes earlier.

Area forecast discussion, Mar 7, 1:45 PM MST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
245 PM CST THU MAR 7 2013

.DISCUSSION...

WV IMAGERY SHOWS WEST TEXAS/SE NM UNDER SW FLOW ALOFT ON THE WEST
SIDE OF A RIDGE OVER THE MIDWEST STATES.  A FETCH OF SUBTROPICAL
MSTR IS CAUGHT UP IN THIS SW FLOW...KEEPING AFTERNOON TEMPS RIGHT
AROUND NORMAL.  AT THE SFC...RETURN FLOW IS BRINGING MOISTURE UP THE
RIO GRANDE VALLEY...W/MODELS BRINGING 50F DEWPOINTS INTO THE LWR
TRANS PECOS AFTER 00Z.  IN THE MEANTIME...THE UPPER TROUGH CURRENTLY
OFF THE CA COAST WILL MOVE INVOF AZ BY 06Z SATURDAY.  MODELS STILL
ARE IN DISAGREEMENT ON PLACEMENT/TIMING OF THIS FEATURE...BUT ALL
POINT TO DEVELOPING A WEAK DRYLINE OVER THE AREA FRIDAY
AFTERNOON...W/INCREASING INSTABILITY AFTER 18Z.  MODELS THEN BRING A
SHORTWAVE THRU THE NE FA AFTER 00Z...FOR INCREASING CHANCES OF
INITIATION ALONG THE DRYLINE...SUPPLEMENTED BY A 55+KT LLJ
DEVELOPING AFTER SUNSET.  WHILE NAM/GFS FORECAST SOUNDINGS OVER THE
WRN LOW ROLLING PLAINS FRIDAY EVENING SHOW DEEP SHEAR OF 50KTS OR
BETTER AND HELICITIES IN EXCESS OF 200 M2/S2...CAPES ARE MARGINAL AT
AROUND 500-1000 J/KG...AND MID-LVL LR/S UNDER 7C/KM.  ATTM...WE/LL
RESTRICT MENTION OF SVR ACTIVITY TO THE HWO...AND KEEP IT OUT OF THE
GRIDS.  PWATS WILL BE UP AROUND 1 IN OR BETTER...WHICH IS UP AROUND
THE 99TH PERCENTILE OF NORMAL FOR MARCH...SO ANY AREAS THAT DO SEE
CONVECTION MAY SEE SOME BRIEF HEAVY RAIN..AS STM MTN WILL BE AROUND
30KTS.  THIS CONVECTION ACTIVITY SHOULD TAPER OFF TO THE SE
SATURDAY...ALTHOUGH IT COULD REDEVELOP WESTWARD OVER THE LWR TRANS
PECOS SUNDAY NIGHT AS THE TROUGH ARRIVES.

MEANWHILE...AS THE TROUGH APPROACHES FRIDAY...H7 HEIGHT GRADIENTS BEGIN
TIGHTENING OVER THE GUADALUPES...TO 60M/160NM BY 06Z SATURDAY...FOR
INCREASING SW FLOW THRU THE MTNS.  LATEST NAM SHOWS A
NICELY-CORRELATED MTN WAVE SIGNATURE DEVELOPING AS WELL.  THESE
WINDS SHOULD VEER TO WEST SATURDAY AS THE TROUGH MOVES THRU...W/HIGH
WINDS POSSIBLE THRU AT LEAST SATURDAY EVENING.  THUS...WE/LL ISSUE A
WATCH FOR THE GUADALUPES.  THIS INCREASED FLOW WILL LIKELY RESULT IN
CRITICAL FIRE WX CONDITIONS IN SOME LOCATIONS SATURDAY AFTERNOON.

SATURDAY NIGHT...A COLD FRONT WILL DROP THRU THE AREA...BRINGING
TEMPS WELL-BELOW NORMAL SUNDAY AFTERNOON AND ENDING ANY FIRE WX
CONCERNS.  A DRY...WARMING TREND THEN ENSUES INTO THE EXTENDED UNDER
UPPER-LVL RIDGING...W/H85 TEMPS AT KMAF WARMING TO ANYWHERE FROM 16C
ON THE GFS TO 21C ON THE ECMWF BY 180HRS.  THUS...WE/LL GO ABOVE
GUIDANCE NUMBERS IN THE EXTENDED.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 51  80  48  66  /   0  10  30  10
BIG SPRING TX              54  81  54  72  /   0  10  30  10
CARLSBAD NM                49  82  46  73  /   0  10  10   0
DRYDEN TX                  54  79  56  78  /   0  10  10  10
FORT STOCKTON TX           55  84  50  71  /   0  10  30  10
GUADALUPE PASS TX          53  68  38  60  /   0  10  10   0
HOBBS NM                   47  76  48  67  /   0  10  20  10
MARFA TX                   41  74  38  62  /   0  10  10   0
MIDLAND INTL AIRPORT TX    54  82  52  67  /   0  10  30  10
ODESSA TX                  55  79  49  66  /   0  10  30  10
WINK TX                    50  84  49  72  /   0  10  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS OF EDDY COUNTY.

TX...HIGH WIND WATCH FROM FRIDAY EVENING THROUGH SATURDAY EVENING FOR
     THE FOLLOWING ZONES... GUADALUPE MOUNTAINS.

&&

27/44
Hazardous weather outlook, Mar 7, 1:22 PM MST, 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
222 PM CST THU MAR 7 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-082030-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
222 PM CST THU MAR 7 2013 /122 PM MST THU MAR 7 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FRIDAY AND FRIDAY NIGHT ALONG A
DRYLINE OVER THE AREA. A FEW STORMS COULD BE SEVERE WITH HAIL AND
STRONG WINDS BEING THE PRIMARY THREATS.

GUSTY WEST TO SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS NEAR 55
MPH WILL BE POSSIBLE IN THE GUADALUPE MOUNTAINS LATE FRIDAY NIGHT
THROUGH LATE SATURDAY NIGHT. EXPECT SUSTAINED WIND SPEEDS OF 35-55
MPH WITH GUSTS UP TO 75 MPH SATURDAY DURING THE DAY. A HIGH WIND
WATCH HAS BEEN ISSUED FOR THIS AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

Nearby

High Wind Watches in New Mexico, 2013High Wind Watches in Texas, 2013Every high wind watch in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.